Alert archive / New York / Tornado Warnings in 2006

Tornado Warning 3, NWS Binghamton, NY

December 1, 2006Sullivan County, New York

NWS Binghamton, NY issued this tornado warning at Dec 1, 2006, 5:45 PM EST for Sullivan County, New York. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2006, 5:45 PM EST (22:45 UTC)
Expired
Dec 1, 2006, 6:15 PM EST
In force
30 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Sullivan County, NY

The radar

The Albany radar (KENX), 96 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 5:45 PM ESTTSTM WND GST 60Loch Sheldrake, NYTREES AND WIRES DOWN.
Dec 1, 5:55 PM ESTTSTM WND DMGRock Hill, NYTREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 11:54 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 012245
TORBGM
NYC105-012315-
/O.NEW.KBGM.TO.W.0003.061201T2245Z-061201T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EST FRI DEC 1 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK

* UNTIL 615 PM EST

* AT 543 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  MAPLEWOOD...OR NEAR MONTICELLO...MOVING NORTHEAST AT 70 MPH.

* THE TORNADO IS WILL BE NEAR...
  WOODRIDGE AND KIAMESHA AT 550 PM EST...
  GRAHAMSVILLE AT 555 PM EST...

SEEK SHELTER IMMEDIATELY.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4170 7489 4155 7476 4191 7398 4210 7415

$$
1 follow-up statement
000 
WWUS51 KBGM 012256
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
556 PM EST FRI DEC 1 2006

NYC105-012315-
/O.CON.KBGM.TO.W.0003.000000T0000Z-061201T2315Z/
SULLIVAN NY-
556 PM EST FRI DEC 1 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EST FOR EASTERN
SULLIVAN COUNTY...

AT 552 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WOODBOURNE...OR 9
MILES NORTHEAST OF MONTICELLO...MOVING NORTHEAST AT 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING   
DESTRUCTIVE STRAIGHT LINE WINDS.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4170 7489 4155 7476 4191 7398 4210 7415

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Dec 1, 2:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 1, 2:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EST FRI DEC 1 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
INTENSE CONVECTIVE DEVELOPMENT AND LOCALLY HEAVY RAIN STILL EXPECTED
THE REST OF THE AFTERNOON AS SHARP COLD FRONT AND STRONG UPPER
TROUGH PUSH THROUGH. SEVERE THUNDERSTORM WATCH #875...NUMEROUS
CONVECTIVE WARNINGS...FLASH FLOOD WATCH...AND HIGH WIND WARNING ALL
ARE COVERING THIS SITUATION.

LATER TONIGHT...STRONG DRY AND COLD ADVECTION TAKE OVER...PUSHING
THE RAINFALL WELL TO OUR EAST. WE STILL COULD SEE STRONG GUSTY WINDS
BEHIND THE FRONT....AS ISALLOBARIC FORCING AND STEEPENING LOW-LEVEL
LAPSE RATES COULD YET PRODUCE 50-60 MPH GUSTS. TOWARDS
DAYBREAK...LOW-LEVEL STEERING CURRENTS AND LAKE GENERATED
INSTABILITY COULD BRING A LAKE SNOW BAND DOWN TOWARDS NORTHERN
ONEIDA COUNTY.

SATURDAY INTO SATURDAY EVENING...THE MAIN EMPHASIS WILL BE ON LAKE
EFFECT SNOW POTENTIAL FOR NORTHERN ONEIDA...WITH INCREASING MOISTURE
BELOW THE INVERSION AND DEEPENING COLD AIR. AT THIS TIME...WE THINK
AT LEAST ADVISORY CRITERIA SNOWFALL IS POSSIBLE. WELL HOLD OFF ON
ANY WATCHES...THOUGH...UNTIL AT LEAST THIS EVENING...IN ORDER TO LET
THE SQUALL LINE AND ITS MYRIAD OF HAZARDS EXIT THE REGION.

LATER SATURDAY NIGHT AND SUNDAY LOOK CHILLY...BUT MAINLY DRY.  -MJ

&&

.AVIATION /011800Z - 021800Z/...
COMPLEX SITUATION WITH WARM FRONT STILL IN CENTRAL NY AND COLD FRONT
EXPECTED WITHIN THE NEXT 6 HOURS. VLIFR CIGS ON N SIDE OF FRONT IN
SYR AND UCA WILL LIFT WITHIN 2 HOURS WITH SFC LOW AND TRIPLE POINT
PUSHING NE ACROSS FAR WRN NY. E WINDS AT THESE 2 SITES SHIFTING TO
SE AND S LIKE SITES FURTHER S. WINDS WILL PICK UP TO 15 WITH HIGHER
GUSTS AHEAD OF COLD FRONT. BROKEN LINES AND BOWS WITH SOME THUNDER
WILL MOVE THROUGH FROM W TO E WITH IFR VSBY AND CIGS AND STRONG
GUSTY WINDS 19 TO 22Z. THIS HEAVIER RAIN WITH STRONG COLD FRONT.
BEHIND COLD FRONT WINDS WILL SHIFT TO W AND PICK UP FURTHER TO 20 TO
30 KTS SUSTAINED. MVFR AND VFR CIGS AND VFR VSBYS WITH NO PRECIP.
LATE TONIGHT INTO SATURDAY W TO NW WINDS SUBSIDE SOME BUT BECOMES
ALIGNED AS COLDER AIR SETS OFF LAKE EFFECT. CONDITIONS MAY FALL TO
MVFR ESPECIALLY SYR AND UCA.  -TAC

&&

.LONG RANGE /SUNDAY NIGHT - FRIDAY/...
A STRONG SHORT WAVE AND A COASTAL SFC LOW WITH INVERTED TROF WILL
PUSH THROUGH SUNDAY NIGHT WITH SOME SNOW. HEAVIER COASTAL PRECIP
STAYS TO THE SE OF THE CWA SO BEST ACCUMULATING SNOW IN NORTH WITH
LAKE ENHANCEMENT AND COLDER AIR. FLOW LINES UP LATE MONDAY BUT BRIEF
AS A SFC LOW PASSES TO THE N. MORE LES BEHIND THIS FEATURE INTO
FRIDAY. FOLLOWED HPC GUIDANCE WITH HIGHER POPS IN CENTRAL NY FOR
LES...BUT STILL JUST CHC POPS. UL TROF REMAINS OVER NE US THROUGH
THIS PERIOD.  -TAC

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH FOR ALL OF CENTRAL NY UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF CENTRAL NY.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF CENTRAL NY.
PA...FLASH FLOOD WATCH FOR ALL OF NORTHEAST PA UNTIL MIDNIGHT.
...SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR ALL OF NORTHEAST PA.
...HIGH WIND WARNING UNTIL 7 AM SATURDAY FOR ALL OF NORTHEAST PA.
&&
Hazardous weather outlook, Dec 1, 2:08 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 AM EST FRI DEC 1 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-020715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
208 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. A MYRIAD OF HAZARDOUS WEATHER IS ANTICIPATED,
INCLUDING SEVERE THUNDERSTORMS ALONG THE COLD FRONT, HIGH WINDS
ALONG AND BEHIND THE FRONT, AND POTENTIALLY FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT. A HIGH WIND WARNING IS IN
EFFECT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

PADAVONA

In the hours before

Local storm report, Dec 1, 4:50 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND DMG SCRANTON                41.40N 75.67W
12/01/2006                   LACKAWANNA         PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0356 PM     TSTM WND DMG     BLAKELY                 41.49N 75.60W
12/01/2006                   LACKAWANNA         PA   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

&&

DJN
Local storm report, Dec 1, 5:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 W HAWLEY              41.48N 75.27W
12/01/2006                   WAYNE              PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0452 PM     TSTM WND DMG     DORRANCE                41.10N 76.00W
12/01/2006                   LUZERNE            PA   AMATEUR RADIO

            TREES DOWN AND POWER OUT

&&

DJN
Local storm report, Dec 1, 5:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     5 S GLEN SUMMIT         41.08N 75.87W
12/01/2006                   LUZERNE            PA   AMATEUR RADIO

            *** 5 INJ *** SUPERMARKET WINDOWS BLOWN IN. HEAVY
            BUILDING DAMAGE TREES AND WIRES DOWN. POSSIBLE TORNADO. 5
            INJURIES ARE SERIOUS.

&&

DJN
Local storm report, Dec 1, 5:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     DORRANCE                41.10N 76.00W
12/01/2006                   LUZERNE            PA   AMATEUR RADIO

            ROOF BLOWN OFF OF A FIRE DEPARTMENT BUILDING. POSSIBLE
            TORNADO.

&&

DJN
Local storm report, Dec 1, 5:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     GREENTOWN               41.32N 75.32W
12/01/2006                   WAYNE              PA   PUBLIC

            TREES DOWN.

0524 PM     HAIL             HALCOTTSVILLE           42.20N 74.60W
12/01/2006  E0.88 INCH       DELAWARE           NY   PUBLIC

0530 PM     HAIL             ROSCOE                  41.93N 74.92W
12/01/2006  E0.75 INCH       SULLIVAN           NY   PUBLIC

&&

DJN
Local storm report, Dec 1, 5:44 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     2 E GREENTOWN           41.32N 75.28W
12/01/2006                   PIKE               PA   PUBLIC

            TREES DOWN.

&&

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:21 AM ESTHigh Wind WarningBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more24 hr
Dec 1, 1:32 PM ESTSevere Thunderstorm WarningBGMSteuben58 min
Dec 1, 3:01 PM ESTSevere Thunderstorm WarningBGMOnondaga29 min
Dec 1, 3:14 PM ESTSevere Thunderstorm WarningBGMBroome, Tioga61 min
Dec 1, 3:27 PM ESTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga, Tompkins63 min
Dec 1, 3:43 PM ESTSevere Thunderstorm WarningBGMChenango62 min
Dec 1, 4:04 PM ESTSevere Thunderstorm WarningBGMDelaware56 min
Dec 1, 4:17 PM ESTSevere Thunderstorm WarningBGMOtsego43 min
Dec 1, 4:34 PM ESTSevere Thunderstorm WarningBGMOneida26 min
Dec 1, 4:59 PM ESTSevere Thunderstorm WarningBGMSullivan61 min
Dec 1, 5:03 PM ESTSevere Thunderstorm WarningBGMDelaware42 min

Nearby

Tornado Warnings in New York, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.